Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Time to change meds already?
Jul 3, 2000

Dear Doctor, I was diagnosed HIV+ in September 1999. Started with Nelfinavir + AZT + 3TC. My test results are: VL 57.000/CD4 405(Sep 99), then VL 172/CD4 514 (Jan 00), now VL 3.055/CD4 509 (Jun 00). Obviously, something isn't working. I look and feel healthy (a bit overweight) and have very mild side effects with the current regimen, but I think it needs to be changed. What do you recommend? Add one more drug (which one)? Or change all drugs (for what)? I'd like to avoid resistance testing, if possible. I'm in Brazil and it is very expensive here. Please, reply to this. I am very worried.

Response from Dr. Holodniy

Assuming your are taking all your meds correctly and at the appropriate doses, there may be a problem. Given your viral load and this regimen, you should have got to < 50 by January. Resistance is possible. Most likely would be 3TC. It gets a little tricky after that. This is where resistance testing would be helpful. Depending on whether AZT resistance has developed, and how many mutations are present, can determine whether drugs like abacavir (ziagen) could be used. Likewise with nelfinavir, depending on which mutations, if any are present, determines whether you go to another protease inhibitor, or use a different class drug like sustiva. I think in any case a change is in order. The earlier you change (lower viral load), the better your chance for long term success (viral load < 50).

MH


Previous
Climbing VL,decreasing CD4 and resistance
Next
alternative vs orthodox tx with CD4 @465

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement